Alert archive / Montana / Winter Storm Warnings in 2012

Winter Storm Warning 5, NWS Great Falls, MT

February 29, 2012

NWS Great Falls, MT issued this winter storm warning at Feb 29, 2012, 2:36 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2012, 2:36 PM MST (21:36 UTC)
Expired
Feb 29, 2012, 9:13 PM MST
In force
7 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WWUS45 KTFX 292136
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MST WED FEB 29 2012

MTZ008-015-055-011100-
/O.NEW.KTFX.WS.W.0005.120229T2136Z-120301T0600Z/
/O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/
BEAVERHEAD-MADISON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS...
CHIEF JOSEPH PASS...MONIDA PASS...RAYNOLDS PASS...TARGHEE PASS...
WEST YELLOWSTONE
236 PM MST WED FEB 29 2012

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR SOUTHERN GALLATIN...EXTREME SOUTHERN MADISON AND
PORTIONS OF SOUTHEASTERN BEAVERHEAD COUNTIES...WHICH IS IN EFFECT
UNTIL 11 PM MST THIS EVENING. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT UNTIL 5 AM MST THURSDAY.

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE OVER SOUTHWEST
  MONTANA THIS EVENING AND CONTINUE THROUGH TONIGHT.

* SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE
  EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 5500
  FEET. ISOLATED AMOUNTS UP TO 8 TO 12 INCHES ARE POSSIBLE.

* WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH
  WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. 
  EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT 
  TIMES.

* OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING...
  ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO 
  THE REGION.

* LOCATIONS AFFECTED INCLUDE: TARGHEE PASS...WEST YELLOWSTONE...
  RAYNOLDS PASS...BIG HOLE PASS...CHIEF JOSEPH PASS... MONIDA 
  PASS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ009-048-011100-
/O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
236 PM MST WED FEB 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY. 

* TIMING AND MAIN IMPACT: SNOW WILL DEVELOP OVER THE ROCKY 
  MOUNTAIN FRONT LATER THIS MORNING AND CONTINUE THROUGH 
  TONIGHT. 

* SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE 
  EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 
  5500 FEET. 

* WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH
  WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. 
  EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT 
  TIMES.

* OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING...
  ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO 
  THE REGION.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
708 
WWUS45 KTFX 010413
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MST WED FEB 29 2012

MTZ008-015-055-011200-
/O.CAN.KTFX.WS.W.0005.000000T0000Z-120301T0600Z/
/O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/
BEAVERHEAD-MADISON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH
PASS...MONIDA PASS...RAYNOLDS PASS...TARGHEE PASS... WEST
YELLOWSTONE
913 PM MST WED FEB 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL 5 AM MST THURSDAY. 

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE OVER SOUTHWEST
  MONTANA THROUGH TONIGHT.

* SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE 
  EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 
  5500 FEET. ISOLATED AMOUNTS UP TO 8 TO 12 INCHES ARE 
  POSSIBLE. 

* WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH 
  WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. 
  EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT 
  TIMES.

* OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING... 
  ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO 
  THE REGION.

* LOCATIONS AFFECTED INCLUDE: TARGHEE PASS...WEST
  YELLOWSTONE...RAYNOLDS PASS...BIG HOLE PASS... CHIEF JOSEPH
  PASS...MONIDA PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ009-048-011200-
/O.CON.KTFX.WW.Y.0014.000000T0000Z-120301T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
913 PM MST WED FEB 29 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
THURSDAY. 

* TIMING AND MAIN IMPACT: SNOW WILL DEVELOP OVER THE ROCKY 
  MOUNTAIN FRONT LATER THIS MORNING AND CONTINUE THROUGH 
  TONIGHT. 

* SNOW ACCUMULATIONS: TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE 
  EXPECTED BY THURSDAY MORNING FOR ELEVATIONS GENERALLY ABOVE 
  5500 FEET.

* WINDS AND VISIBILITY: GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH 
  WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. 
  EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN ONE MILE AT 
  TIMES.

* OTHER IMPACTS: EXPECT ANY WET ROADS TO FREEZE THIS EVENING... 
  ASLIGHT SNOW CONTINUES OVERNIGHT AND COLDER AIR MOVES INTO 
  THE REGION.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 29, 10:40 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 29, 10:40 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 AM MST WED FEB 29 2012

UPDATED AVIATION

.UPDATE...

TODAY...AN UPPER LEVEL LOW PRESSURE TROF AND ASSOCIATED COLD
FRONT WILL PUSH THROUGH THE REGION. MOST PRECIPITATION WILL BE
RESTRICTED TO THE ROCKIES AND SOUTHWEST MONTANA. NUDGED A FEW
TEMPS DOWNWARD OTHERWISE NO CHANGES TO CURRENT FORECAST. ZELZER

&&

.AVIATION...
UPDATED 1800Z.
A SURFACE COLD FRONT ASSOCIATED WITH APPROACHING UPPER LEVEL STORM
SYSTEM IS MOVING TOWARDS CENTRAL AND SOUTHWEST MONTANA. INCREASING
MID-LEVEL CLOUDS WERE SEEN THIS MORNING WITH ISOLATED TO SCATTERED
SNOW SHOWERS DEVELOPING ALONG THE DIVIDE EARLY THIS AFTERNOON AND
THEN SPREADING EAST THE REMAINDER OF THE DAY. GENERALLY VFR
CONDITIONS ARE EXPECTED WITH OCCASIONAL MVFR CEILINGS AT KBZN...KHLN
AND KGTF DURING PERIODS OF LIGHT SNOW.  PRESSURE GRADIENT AHEAD/NEAR
THE COLD FRONT WILL PRODUCE BREEZY WINDS THIS AFTN...WITH GUSTS OF
25 TO 30 KTS LIKELY.  WINDS WILL TAPER AND CLOUDS WILL DECREASE THIS
EVENING AS THE FRONT SHIFTS EAST OF THE AREA.  MLV

&&

.PREV DISCUSSION...
/ISSUED 425 AM MST WED FEB 29 2012/
TODAY THROUGH FRIDAY...AN UPPER LEVEL TROF AND PACIFIC COOL FRONT
WILL MOVE THROUGH THE REGION TODAY. EXPECT SOME LIGHT SNOW TO
ACCOMPANY THE FRONTAL PASSAGE...WITH THE BEST CHANCE FOR
ACCUMULATING SNOWFALL OVER THE ROCKY MOUNTAIN FRONT AND SOUTHWEST
MONTANA. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THESE
REGION. THE START TIME TO THE ADVISORY HAS BEEN DELAYED BY A FEW
HOURS IN SOUTHWEST MONTANA...AS THE SNOW IS SLOW TO MOVE INTO THIS
REGION THIS MORNING. THERE IS ALSO THE POTENTIAL THAT THE ADVISORY
COULD BE EXPANDED LATER TODAY TO COVER THE HIGHER ELEVATION
LOCATIONS AROUND LINCOLN/HELENA/BASIN...AS THESE LOCATIONS ARE JUST
BELOW ADVISORY CRITERIA. SOME PATCHY FREEZING FOG IS AFFECTING THE
HAVRE AND LEWISTOWN AREA THIS MORNING...BUT THIS FOG SHOULD BURN OFF
BY 9 AM OR SO. TEMPERATURES TODAY OVER THE NORTHERN PLAINS WILL WARM
UP QUICKLY THIS MORNING AHEAD OF THE FRONT...ESPECIALLY IN AREAS
THAT HAVE NO SNOW COVER...AND HAVE GUSTY DOWNSLOPE WINDS. WITH THE
FRONTAL PASSAGE EXPECTED TO BE THROUGH MOST AREAS BY LATE THIS
EVENING...EXPECT COOLER TEMPERATURES TO MOVE BACK INTO THE REGION
FOR THURSDAY AND FRIDAY. ADDITIONALLY...SEVERAL WEAK UPPER LEVEL
DISTURBANCES WILL ALSO MOVE THROUGH THE AREA ON BOTH DAYS...KEEPING
THE CHANCES FOR ISOLATED/SCATTERED SNOW SHOWERS GOING...ESPECIALLY
OVER THE MOUNTAINS. SNOW AMOUNTS FOR THURSDAY AND FRIDAY SHOULD BE
FAIRLY MINOR AT LOWER ELEVATIONS...BUT AN INCH OR TWO WOULD BE
POSSIBLE EACH DAY IN THE MOUNTAINS. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...PERIOD BEGINS WITH FORECAST MODELS
IN FAIRLY GOOD AGREEMENT THAT CENTRAL/SOUTHWEST MT WILL BE IN
NORTHWEST FLOW BETWEEN LARGE UPPER LEVEL RIDGE ALONG THE PACIFIC
COAST AND DEEP TROF OVER THE MIDWEST STATES.  MOISTURE AND WEAK
DISTURBANCES CROSSING THE TOP OF RIDGE WILL SLIDE ACROSS OUR REGION
ON SAT...PRODUCING SCATTERED LIGHT SNOW SHOWERS MAINLY ALONG THE
ROCKY MTN FRONT...LITTLE/BIG BELT MTNS AND THE SOUTHWEST MTN RANGES.
COULD SEE SOME GUTSY WINDS AS WELL OVER CENTRAL AND WESTERN HI-LINE
COUNTIES AS MID-LEVEL WINDS STRENGTHEN AND THE SURFACE PRESSURE
GRADIENT TIGHTENS. CLOUD COVER AND PRECIPITATION SHOULD STEADILY
DECREASE LATE SAT AS THE UPPER RIDGE AXIS MAKES A STEADY EASTWARD
PUSH...WITH THE RIDGE AXIS REACHING WESTERN MT BY SUN EVE.  THIS
WILL ALLOW THE WINDS ALOFT TO GRADUALLY SHIFT MORE WESTERLY...
BRINGING WARMER DOWNSLOPE FLOW THAT WILL PUSH HIGH TEMPS INTO THE
LOW 50S.  UNFORTUNATELY THE DECENT MODEL AGREEMENT ENDS EARLY MONDAY
AS THE EUROPEAN MODEL SENDS ANOTHER PACIFIC SYSTEM INTO THE PAC NW
AND NRN ROCKIES...WITH ITS ASSOCIATED COLD FRONT CROSSING EAST OF
THE CONTINENTAL DIVIDE BY MIDDAY...A FULL 18 HOURS FASTER THAN THE
GFS SOLUTION.  MEANWHILE THE GFS HOLDS THE RIDGE OVER MT THRU MON
WITH ANOTHER ROUND OF 50-DEGREE HIGH TEMPS. CURRENT FORECAST GRIDS
LEAN MORE TOWARD THE GFS FOR THE TIME BEING...WITH COOLER TEMPS AND
SCATTERED LIGHT RAIN/SNOW IN THE VALLEYS AND SNOW IN THE MTNS ON
TUES AND A RETURN TO NORTHWEST FLOW ON WED.  LOOK FOR NEAR NORMAL
TEMPS ON TUES/WED.  WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  20  37  16 /  20  20  20  20
CTB  35  16  31   9 /  20  10  20  20
HLN  37  21  36  19 /  30  30  30  20
BZN  40  14  35  14 /  30  40  30  20
WEY  26  -5  26   0 /  90  90  70  40
DLN  35  13  34  11 /  30  40  40  20
HVR  43  17  37  10 /  10  20  20  20
LWT  38  19  34  12 /  20  30  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY BEAVERHEAD...
GALLATIN...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 29, 12:29 PM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1229 PM MST WED FEB 29 2012

MTZ009-048-011930-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
1229 PM MST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE ROCKY
MOUNTAIN FRONT UNTIL 5 AM THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR STRONG WINDS OVER PORTIONS OF NORTH
CENTRAL MONTANA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ANY WEATHER SPOTTER REPORTS OF SNOWFALL OR REDUCED VISIBILITIES
WOULD GREATLY BE APPRECIATED.

MTZ008-015-055-011930-
BEAVERHEAD-MADISON-GALLATIN-
1229 PM MST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE ROCKY
MOUNTAIN FRONT UNTIL 5 AM THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

ANY WEATHER SPOTTER REPORTS OF SNOWFALL OR REDUCED VISIBILITIES
WOULD GREATLY BE APPRECIATED.

MTZ010>014-044>047-049>054-011930-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
1229 PM MST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR STRONG WINDS OVER PORTIONS OF NORTH
CENTRAL MONTANA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.